Kansas, 2007

Tornado and Flash Flooding in Kansas, June 10 to 13, 2007

June 10 to 13, 2007 · NWS SGF · 8 events in 3 counties and zones

Several waves of heavy rainfall occurred over southeast Kansas and southwest Missouri between June 10th and June 12th. The Spring River basin was especially impacted with this heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several waves of heavy rainfall occurred over southeast Kansas and southwest Missouri between June 10th and June 12th. The Spring River basin was especially impacted with this heavy rain. The Waco, Missouri DCP guage along the Spring River measured 12 inches during one overnight episode. This caused massive flooding of small creeks and main stem rivers across Cherokee, Crawford, and Bourbon counties. One weak tornado touched down in northern Cherokee County on the 10th. Meanwhile a few other minor episodes of wind damage and large hail occurred in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 5:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 10, 5:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT JUN 10 2007

UPDATED AVIATION SECTION

.DISCUSSION...

CONVECTION ASSOCIATED WITH A LOW LEVEL CONVERGENCE BOUNDARY ALIGNED
NEAR THE KS/OK BORDER AND LINEAR MCS MOVING EAST ACROSS SOUTHERN
KANSAS HAVE MERGED JUST WEST OF WICHITA. LITTLE EASTWARD PROGRESSION
HAS OCCURRED SINCE THE MERGER...THOUGH CORFIDI VECTORS INDICATE THAT
AN EAST TO SOUTHEASTWARD SHIFT TO THE MCS CAN BE EXPECTED. 30-40KT
LLJ WILL CONTINUE TO FEED INTO THE MCS AS THE RIGHT ENTRANCE REGION
OF THE 250MB JET PROVIDES ADDITIONAL LIFT AND CONVECTIVE SUPPORT.
SCATTERED CONVECTIVE DEVELOPMENT REMAINS POSSIBLE OVER EASTERN
KANSAS AND WESTERN MISSOURI IN RELATIVELY DEEP MOISTURE POOLING WEST
OF A TIGHT MOISTURE GRADIENT IN THE LOWEST 5KM OF THE ATMOSPHERE
ACROSS NORTHEASTERN KANSAS TO SOUTHEASTERN MISSOURI.

REGARDLESS OF WHETHER OR NOT THE MCS MAKES ITS WAY INTO THE OZARKS
THIS MORNING THE NEAR TROPICAL AIRMASS NOW TAKING ROOT IN THE AREA
WILL SET THE STAGE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON. PRECIPITATION CHANCES AND AMOUNTS WERE THE CHALLENGE FOR
THIS FORECAST.

LOW LEVEL MOISTURE ADVECTION CONTINUES AS NOTED BY LOW 70 DEW POINTS
AT JOPLIN WITH UPPER 60 DEW POINTS AROUND SPRINGFIELD. THIS MOISTURE
WILL CONTINUE TO FILTER ACROSS THE REGION OVER AND AROUND THE BOSTON
MOUNTAINS TODAY WITH 70 DEW POINTS EXPECTED THIS AFTERNOON. THE
INCREASING MOISTURE...IN CONJUNCTION WITH ALMOST FULL SUNSHINE...
AFTERNOON MODEL MLCAPES OF 1800-2800 J/KG AND 20-30 KNOTS OF BULK
SHEAR WILL ALLOW STORMS TO FREELY CONVECT WHICH IS TYPICAL IN A
SUMMERTIME PULSE ENVIRONMENT. WITH THE VERY UNSTABLE AIRMASS IN
PLACE ALONG THE REMNANTS OF THE MCS AND LLJ...EXPECT SOME STORMS
THAT DEVELOP THIS AFTERNOON TO BECOME SEVERE WITH DAMAGING DOWNBURST
AND ISOLATED LARGE HAIL POSSIBLE. CLIMATOLOGICAL SEVERE MODE IN
SUMMER INDICATES THAT WIND THREAT WOULD BE OF THE GREATEST CONCERN.
THERE IS NO CAP TO SPEAK OF NOTED ON FORECAST SOUNDINGS AND MID
LEVEL MOISTURE PROGS LOOK IDEAL TO SUPPORT UPDRAFT GROWTH.
PRECIPITAL WATER VALUES ABOVE 1.50 INCHES ALSO INDICATE THAT BRIEF
HEAVY RAINFALL MAY ALSO BE A CONCERN.

AFTER TODAY...ANOTHER ROUND OF RAIN CAN BE EXPECTED MONDAY AS
ANOTHER UPPER LEVEL WAVE TRAVERSES THE BUILDING RIDGE AND PROVIDES
THE REGION WITH ANOTHER SHOT A PRECIPITATION. THIS RATHER STAGNANT
AND PERSISTENT PATTERN WILL REMAIN THROUGH MUCH OF THE REMAINDER OF
THE WEEK. THE NEAR TROPICAL WILL PERSIST OVER THE REGION INCREASING
THE CHANCES OF SCATTERED AFTERNOON THUNDERSTORMS ON A DAILY BASIS
THROUGH THE END OF THE WEEK. TEMPERATURES THROUGH THE WEEK WILL BE
IN THE UPPER 80S AND LOWER 90S...WITH MUGGY CONDITIONS OVERNIGHT AS
LOWS REMAIN IN THE UPPER 60S AND LOWER 70S.

WITH THE INITIALIZATION ISSUE OF THE GFS AND WRF FOR AND THE WAY
OVERDONE PRECIPITATION AND QPF AM CONCERNED WITH THE DIFFERENCES
LATER IN THE WEEK BETWEEN THE MODELS FOR THE END OF THE WEEK. THUS
DID NOT REALLY TOUCH THE FORECAST PAST MID WEEK HOPING FOR MORE
CONSISTENCY IN THE MODEL IN LATER RUNS. WITH THAT SAID CUT OFF LOW
OVER SOUTHER CALIFORNIA WILL SHIFT EAST DURING THE WEEK. THIS WOULD
BRING THE REGION ITS NEXT CHANCE OF PRECIPITATION LATE IN THE WEEK.

HATCH

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AFFECT BOTH TAF LOCATIONS THROUGH TONIGHT. THINK
THE BULK OF THE ACTIVITY WILL BE EARLY THIS MORNING...AND AGAIN THIS
AFTERNOON. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT BOTH TAF
LOCATIONS FOR THESE PERIODS...AND VICINITY THUNDER THROUGH TONIGHT.
MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH STORMS.
PREVAILING WINDS WILL GENERALLY REMAIN OUT OF THE SOUTH TO SOUTHEAST.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 10, 4:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SUN JUN 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
549 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
 DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL TO THE SIZE
 OF QUARTERS AND HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL SPREAD SLOWLY FROM WEST TO EAST THIS MORNING
 WITH SCATTERED DEVELOPMENT DURING THE LATE MORNING AND EARLY
 AFTERNOON AREAWIDE.

  DISCUSSION:

 A NEAR TROPICAL AIRMASS WILL CONTINUE TO FILTER INTO THE OZARKS
 TODAY...BEHIND A WARM FROM THAT WILL MAKE ITS WAY INTO NORTHERN
 MISSOURI THIS AFTERNOON. AS DAYTIME HEATING OCCURS...THIS AIRMASS
 WILL BECOME EXTREMELY UNSTABLE BY MID DAY. NUMEROUS THUNDERSTORMS
 WILL DEVELOP...AND SOME OF THEM WILL LIKELY BECOME SEVERE. THE
 PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING DOWN BURST
 WINDS...HOWEVER...A FEW OF THE MORE SEVERE STORMS MAY HAVE LARGE
 HAIL UP TO AN INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING
 AND HEAVY RAINFALL WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH SATURDAY.
 A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF
 THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS ACROSS
 THE REGION. THUNDERSTORMS WILL BE SCATTERED IN NATURE...AND BE
 CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW SEVERE THUNDERSTORMS
 CONTAINING DOWN BURST WIND GUSTS CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT DUE TO
 THE EXPECTED ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...STAY
 TUNED FOR UPDATES DURING THE DAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jun 10, 4:18 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT SUN JUN 10 2007

KSZ073-101045-
BOURBON KS-
518 AM CDT SUN JUN 10 2007

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 545 AM CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BLUE MOUND...OR 14 MILES
SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BOURBON COUNTY...INCLUDING THE TOWN OF MAPLETON.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Bourbon

When
June 10, 7:00 AM CST to 10:30 AM CST
Where
Bourbon County, 0.69 mi N of Fulton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.010, -94.720

Heavy rain caused flooding across northern sections of Bourbon County. Numerous low water crossings were impassable to motorists. A local observer in the area had measured 3.40 inches of rain that fell in two hours.

Hail, Crawford

When
June 10, 3:44 PM CST
Where
Crawford County, 0.88 mi SE of Brazilton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.560, -94.960

Thunderstorm Wind, Crawford

When
June 10, 4:05 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Severe thunderstorm wind gusts downed a few power poles along with numerous trees across the city of Pittsburg.

Tornado, Cherokee

When
June 10, 4:25 PM CST to 4:27 PM CST
Where
Cherokee County, 2 mi W of Weir
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
37.300, -94.806

A photographer from KODE TV in Joplin filmed a tornado briefly touching down. The tornado was located one mile south southeast of the intersection of Highway 400 and 7. No damage occurred as the tornado mainly impacted an open field.

Flash Flood, Crawford

When
June 10, 4:35 PM CST to June 11, 4:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.410, -94.700

Periods of excessive rainfall caused flash flooding over much of Crawford County for nearly 24 hours. Locations that experienced this flooding included, city streets in Pittsburg, a section of 520th AVE. between 250th and 260th streets, and low lying areas along Cow Creek. On the days of the 11th and 12th, the Crawford County Emergency Manager had stated that flash flooding was ongoing countywide, and the road closures were too many to count.

Flash Flood, Cherokee

When
June 10, 5:30 PM CST to June 11, 4:00 PM CST
Where
Cherokee County, 1.65 mi W of Kniveton
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
37.320, -94.700

The Spring River along with smaller non-stem river and creek systems experienced major flooding across the entire county. Approximately 50 homes were flooded along the Spring River. Many of the homes that were flooded are located from Baxter Springs to Riverton. Across the western section of Cherokee County, the Neosho River along with its smaller tributaries experienced major flooding. Numerous roads and bridges in these areas were washed out or destroyed.

Flash Flood, Cherokee

When
June 12, 7:29 AM CST to June 13, 6:00 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Another stationary band of heavy rain occurred on the night of June 11th and the morning of June 12th. In response, significant flooding occurred in all areas of the county. The Spring and Neosho rivers remained flooded, causing damage to homes and several road systems.

Flash Flood, Crawford

When
June 12, 8:38 AM CST to 7:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Cause
Heavy Rain
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
37.410, -94.700

An additional band of heavy rainfall caused another round of flooding across Crawford County. The southeast corner of Crawford County near Cow Creek was impacted the most. Damage to several road systems occurred in response to the raging flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42442, 44136, 44142, 44140, 42463, 42468, 44119, 44135.